Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 206, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 28, 2018, 8:37 PM CDT for Mercer County, Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2018, 8:37 PM CDT (01:37 UTC)
- Expired
- Aug 28, 2018, 9:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Mercer County, MO
The radar
The Des Moines radar (KDMX), 139 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 5:06 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.6 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2570 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1486 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 18.9
The text
As transmitted.
912
WUUS53 KEAX 290137
SVREAX
MOC129-290200-
/O.NEW.KEAX.SV.W.0206.180829T0137Z-180829T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
837 PM CDT TUE AUG 28 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northern Mercer County in north central Missouri...
* Until 900 PM CDT.
* At 837 PM CDT, a severe thunderstorm was located 7 miles west of
Mercer, or 16 miles south of Leon, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mercer, Pleasanton and South Lineville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4044 9338 4043 9371 4058 9376 4058 9342
TIME...MOT...LOC 0137Z 257DEG 25KT 4051 9366
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
BarhamWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:46 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 28, 6:46 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 646 PM CDT Tue Aug 28 2018 .Discussion... Issued at 345 PM CDT TUE AUG 28 2018 Satellite imagery shows a weakly amplified pattern in place across the Nation, with a notable shortwave trough seen zipping east into the Dakotas, which will be the primary upper level driver for the storms expected through the rest of the afternoon and overnight periods in eastern Kansas and Missouri. Closer to home, the surface front associated with the Dakotas trough is currently wallowing around Nebraska City, southwest into central Kansas; which has allowed breezy hot and humid south winds to prevail through the day across the region. Otherwise, early this morning moisture transport on the nose of the nocturnal jet, running parallel to the surface front, spread across the frontal boundary to our north and helped fuel morning into early afternoon thunderstorm activity across northern Missouri. The morning activity is not anticipated to have much, if any, moderating affect on the convection this afternoon and evening as the southerly wind has effectively replaced any worked over airmass from the earlier activity. Thus, the only follow on effect from the morning storms expected is to lower flash flood guidance values a little across far northwest Missouri this evening. For the rest of the afternoon and overnight hours, the trough moving through the Dakotas will continue it's trek east, dragging the cold front southeast into and through eastern Kansas and Missouri overnight. Currently, storms have started to bubble up just ahead of and along the front, with activity moving back into far northwest Missouri around 19Z. In general, the front will be pushing into a rather unstable airmass this afternoon, with MUCAPE values across our region running in the 4000+ J/KG range. But, the persistent southwest jet, associated with the Dakotas trough, continues to keep a bit of a cap in place across the Kansas-Missouri border; as evidenced by early afternoon aircraft sounding from KMCI and flat cloud structures on satellite in areas removed from the frontal boundary. Thus, continue to expect only isolated storms in areas more than 40 miles from the the front, with more persistent convection tracking northeast along the front as it presses southeast through the rest of the afternoon and overnight hours. Shear along the front will range from 30 to 40 knots through the evening, thus severe storms are likely at some point, though the parallel nature of the flow to the front indicates that some large hail will be possible, but that damaging wind from collapsing storms or mixing down of the jet, is the most likely severe weather feature this afternoon and tonight. Otherwise, precipitable water values around 2 inches along the front will allow for very efficient rain making storms, so any locations that get more than one or two storms with torrential rain may see flooding issues. There is some potential for late tonight/early Wednesday morning for redevelopment of storms in a broad area of far northern Missouri as many solution advertise the nocturnal jet bumping into an elevated frontal boundary lagging behind the front. This will bring more rain to areas north of the River, but in a scattered nature, but will still need watching. And, the last big adjustment to the forecast for tonight was to limit the highest POPs to area along and north of the Missouri River, as the capping from the southwest jet is looking strong enough to limit the ability for storms to spread farther south before sunrise. Beyond tonight...temperatures will cool nicely behind the front for Wednesday and Thursday, with another chance for rain Thursday night into Friday as another trough moves into the northern Plains. && .Aviation...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 646 PM CDT TUE AUG 28 2018 Currently most of the thunderstorm activity has pushed east of all TAF locations. However, guidance is still split on the next round of storms later tonight. A cold front in northwest Missouri has yet to push through the area and convection is still a possibility. Additionally, IFR ceilings have developed behind the cold front and should continue to spread south which will impact all terminals until mid morning. Otherwise, expect VFR conditions tomorrow with northerly winds. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Cutter Aviation...Cutter/Otto
Hazardous weather outlook, Aug 28, 5:02 AM CDT, 15 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 502 AM CDT Tue Aug 28 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-291015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 502 AM CDT Tue Aug 28 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Heat indices between 97-102 degrees are expected this afternoon. Severe storms are possible across the area late this afternoon into this evening. Large hail and damaging winds will be the main threats however, an isolated tornado cannot be completely ruled out. These storms will be capable of producing heavy rainfall which may lead to localized flash flooding. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Aug 28, 8:15 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
815 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 7 E MACON 39.75N 92.33W
08/28/2018 E70 MPH MACON MO EMERGENCY MNGR
EMERGENCY MANAGER RELAYED A PUBLIC REPORT OF
ESTIMATED 65 TO 70 MPH WINDS AND QUARTER
SIZED HAIL NEAR ANABEL.
&&
PPLocal storm report, Aug 28, 8:17 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
817 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST JACKSONVILLE 39.59N 92.47W
08/28/2018 E60 MPH RANDOLPH MO TRAINED SPOTTER
ESTIMATED 60 MPH WINDS.
&&
PPLocal storm report, Aug 28, 8:18 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
818 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 7 E MACON 39.75N 92.33W
08/28/2018 E1.00 INCH MACON MO EMERGENCY MNGR
EMERGENCY MANAGER RELAYING PUBLIC REPORT OF
QUARTER SIZED HAIL NEAR ANABEL.
&&
PPSpecial weather statement, Aug 28, 8:19 PM CDT, 18 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 819 PM CDT TUE AUG 28 2018 MOZ005>007-016-290200- Putnam MO-Mercer MO-Harrison MO-Sullivan MO- 819 PM CDT TUE AUG 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PUTNAM...MERCER... NORTHWESTERN SULLIVAN AND NORTHEASTERN HARRISON COUNTIES UNTIL 900 PM CDT... At 819 PM CDT, Doppler radar was tracking a strong thunderstorm near Cainsville, or 16 miles northeast of Bethany, moving east at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Princeton, Ridgeway, Mercer, Cainsville, Blythedale, Newtown, Lucerne, Powersville, Pleasanton and South Lineville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for north central Missouri. LAT...LON 4033 9329 4038 9394 4058 9392 4058 9328 TIME...MOT...LOC 0119Z 270DEG 35KT 4046 9383 Barham
Special weather statement, Aug 28, 8:24 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 824 PM CDT TUE AUG 28 2018 KSZ025-103-MOZ020-021-028-290215- Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-Clinton MO- 824 PM CDT TUE AUG 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LEAVENWORTH... SOUTHEASTERN ATCHISON...SOUTHEASTERN BUCHANAN...WEST CENTRAL CLINTON AND NORTHWESTERN PLATTE COUNTIES UNTIL 915 PM CDT... At 824 PM CDT, Doppler radar was tracking a strong thunderstorm near Lewis And Clark Village, or 7 miles southeast of Atchison, moving northeast at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Atchison, Gower, Agency, Dearborn, Lewis And Clark Village, Easton, De Kalb, Iatan, Faucett, Potter, Bean Lake and Lewis And Clark Vi. This includes Interstate 29 between mile markers 28 and 42. LAT...LON 3937 9512 3949 9519 3977 9465 3956 9452 TIME...MOT...LOC 0124Z 242DEG 33KT 3947 9505 Barham
Local storm report, Aug 28, 8:33 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
833 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG 5 W GALT 40.13N 93.45W
08/28/2018 GRUNDY MO EMERGENCY MNGR
LARGE TREES DOWN AND SHED DOORS BLOWN IN.
&&The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:02 PM CDT | Severe Thunderstorm Warning | EAX | Harrison, Mercer | 28 min |
| Aug 28, 7:08 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Sullivan | 32 min |
| Aug 28, 7:19 PM CDT | Special Weather Statement | EAX | Schuyler | 41 min |
| Aug 28, 7:21 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Howard, Linn, Macon, Randolph, Saline | 39 min |
| Aug 28, 7:27 PM CDT | Special Weather Statement | EAX | Mercer, Putnam | 48 min |
| Aug 28, 7:35 PM CDT | Special Weather Statement | EAX | Schuyler | 40 min |
| Aug 28, 7:46 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Schuyler | 29 min |
| Aug 28, 7:49 PM CDT | Special Weather Statement | EAX | Macon | 26 min |
| Aug 28, 8:19 PM CDT | Special Weather Statement | EAX | Mercer | 41 min |
| Aug 28, 8:24 PM CDT | Special Weather Statement | EAX | Buchanan | 51 min |
| Aug 28, 8:57 PM CDT | Special Weather Statement | EAX | Mercer | 48 min |
| Aug 29, 12:49 AM CDT | Special Weather Statement | EAX | Macon, Randolph | 26 min |
| Aug 29, 1:03 AM CDT | Special Weather Statement | EAX | Linn | 27 min |
| Aug 29, 8:29 AM CDT | Special Weather Statement | EAX | Bates | 31 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.